Multifactorial Dermatitis With Probable Systemic Contact Dermatitis to Carmine
Multiple factors contribute to dermatitis, including barrier disruption, abnormal microbiome, and allergic sensitization. We present a patient with likely systemic contact dermatitis to carmine and formaldehyde, who was successfully treated by addressing each of these factors.
A woman in her 50s with a history of childhood atopic dermatitis presented with periorbital erythema and edema, perioral fissured and crusted plaques, and erythematous scaly patches on her posterior neck, ears, back, and buttocks, suggestive of allergic contact dermatitis from personal care products. Patch testing revealed allergies to formaldehyde, formaldehyde releasers, and carmine. Review of medications and products demonstrated carmine as an ingredient in her lip balm and chewable multivitamin. After 5 weeks of allergen avoidance, including avoiding carmine in her cosmetics and multivitamins, she improved. During this interval, she also noted flaring after aspartame consumption and was counseled to avoid aspartame given her formaldehyde allergy.1
Although she significantly improved, she experienced only partial resolution on her face and upper trunk, and it was hypothesized that although her allergic component was addressed, her yeast commensal microbiome could still be triggering an immune response. Given her long-standing history of flexural dermatitis and that Malassezia drives adult atopic dermatitis, she completed a 10-day course of fluconazole, resulting in 50% improvement of her neck and upper trunk.2 She also began using ciclopirox shampoo regularly as a body wash to slow recolonization of yeast.
Although she occasionally had flares on her eyelids, at times associated with new product use, these flares resolved with tacrolimus 1% ointment applied as needed. After a few more weeks, she had only perioral acneiform papules, which she stated were consistent with perioral dermatitis with periodic outbreaks over the past decade treated at one time with tetracycline for 7 years. This rash also resolved after a 6-week course of tetracycline. She reported eventual 95% overall improvement and has remained clear for several months now.
Our patient demonstrates sensitization to formaldehyde and carmine, leading to likely systemic contact dermatitis after ingestion of aspartame and vitamins containing carmine.1,3 Systemic contact dermatitis often occurs with allergens such as foods or propylene glycol that can also trigger immediate-type hypersensitivity. Although allergy to carmine is more commonly via type 1 hypersensitivity, cases of carmine–allergic contact dermatitis have also been reported.4 Evidence of allergic contact dermatitis to other components of chewable vitamins has also been observed.5 The patient declined rechallenge, which might have confirmed this diagnosis.
Head and neck dermatitis in postpubertal patients may also be driven by immune response to the commensal yeast Malassezia, which lives on sebaceous skin where there is sufficient oil to support its growth. This is managed with diagnostic and therapeutic trials of systemic azoles.2
Comprehensive patch testing and avoidance of identified allergens, in conjunction with systemic azoles and occasional use of topical anti-inflammatory drugs, provided relief of symptoms for our patient. Addressing all aspects of dermatitis remains crucial to the care plan because failure to do so can result in long-term use of unnecessary immunosuppressive medications and topical steroids.